Skin lesions occur frequently in patients taking anti-tumor necrosis factor (TNF) antagonists for inflammatory bowel disease (IBD), but discontinuation of therapy is usually not required. Patients should be informed about the risks for skin lesions and their physicians should refer them early to a dermatologist. The study is published in Annals of Internal Medicine.
Anti-TNF antagonists help to reduce symptoms, heal mucosal ulcers, reduce hospitalizations and surgeries, and spare corticosteroid use in patients with IBD. Because their use is associated with psoriasis-like skin manifestations, it is important to advise patients on preventive measures or alternative therapeutic options, especially for those at increased risk.
Researchers studied health records for 917 consecutive patients with IBD who initiated anti-TNF therapy to accurately describe patients that did and did not develop skin lesions. They found that skin lesions occurred frequently in association with anti-TNF therapy and typically developed at flexural regions, genitalia, and the scalp. The researchers recommend close surveillance and early referral to a dedicated dermatologist to prevent patients from discontinuing treatment.